Mississippi, 2023

Tornado and Damaging Wind in Mississippi, February 8, 2023

February 8, 2023 · NWS LIX · 2 events in 2 counties and zones

A surface low and frontal boundary stalled over northeast Texas on the afternoon of February 7th. An upper level low coming out of the desert southwest tracking eastward began to drive the front in Texas eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A surface low and frontal boundary stalled over northeast Texas on the afternoon of February 7th. An upper level low coming out of the desert southwest tracking eastward began to drive the front in Texas eastward. At the same time, the surface low began to deepen and occlude while moving northeastward. Thunderstorms developed both ahead of the front in the warm sector and directly along the cold front as it passed through the local area. A couple storms in southwest Mississippi became severe producing one short-lived EF-0 tornado and another produced damaging winds. No injuries with either storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 8, 3:16 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 8, 3:16 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
316 PM CST Wed Feb 8 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Thursday night)
Issued at 145 PM CST Wed Feb 8 2023

The biggest concern in the short term is the potential for severe
through the remainder of this afternoon and overnight tonight
ahead of an approaching cold front.

Already seeing scattered to numerous showers and storms across
portions of the area, especially west of I-55. 18z sounding
indicated a good bit of instability with about 2100 J/kg of
surface based CAPE with significant moistening having occurred in
the low levels compared to the 12z sounding. The 12z sounding
indicated a 3 degC inversion starting around 675mb. That inversion
has weakened a bit (now 2 degC) and lowered slightly, starting
around 700mb. Low level shear has decreased slightly from the 12z
sounding as well with surface winds trending a bit more southerly
than southeasterly compared to earlier this morning. As of the 18z
sounding, sfc to 1km shear was about 20kts with sfc to 3km shear
of 25kts. This is not overly impressive but should still be enough
to sustain some longer- lasting updrafts, especially when
considering that shear should increase a bit as the afternoon
progresses. Still looks like the main threat from any storms that
do become severe will be damaging wind gusts, but as usual with
severe threats along the Gulf Coast, we cannot rule out a tornado
or two either, especially if any discrete supercells develop ahead
of the main line. Still looks like the greatest local threat of
severe weather, especially tornadoes, will be across southwestern
Mississippi and the adjacent portions of southeast Louisiana.

Switching gears to the potential for heavy rain, the 18z sounding
also indicated precipitable water has increased to 1.14 inches,
which already puts us around the 25th percentile for this time of
year. With continued onshore flow and moisture return, expect
that value to continue increasing through the evening. Model
soundings continue to indicate PW values of 1.5-1.6 inches by
this evening which is above the 90th percentile for this time of
year and nearing the daily maximum PW. That being said, efficient
rainfall rates are expected from some of the stronger storms and
if any one area sees multiple storms in a short period, these
higher rainfall rates could easily lead to ponding of water in low
lying and poor drainage areas. Still not enough confidence in
specific areas to go ahead with a flood watch, but certainly there
is at least some threat of isolated flash flooding and the
marginal risk highlighted by WPC seems warranted.

Going into this evening and overnight, the upper trough becomes
negatively tilted and lifts northeastward toward the Great Lakes.
In response, the cold front will push into our local area.
However, deeper layer flow will become more parallel to the front
at the same time as forcing lifts northeastward. This will cause
the front to slow down or stall somewhere near the coast. Where
exactly the front stalls will have a fairly significant effect on
what can be expected, especially across portions of far
southeastern Louisiana and coastal Mississippi. Currently, it
looks like the surface boundary should have enough push to make it
through the local area by daybreak, with all land-based locations
having north/northwesterly winds by about midday Thursday.

However, mid/upper winds will remain southwesterly/westerly until
a stronger upper level impulse arrives. With that being said
there could still be some lingering elevated showers/storms on the
back side of the surface boundary. Uncertainty in exactly where
the boundary stalls and thus the amount of lingering
shower/thunderstorm activity makes for a somewhat tricking
temperature forecast through the short term also. Cold air
advection behind the front should result in cooler afternoon
temperatures topping out in the 60s, especially if clouds linger.
However, in areas where clouds move out, temperatures could easily
rise to near or just over 70s degrees. Overnight lows will be
similarly affected by clouds Thursday night. In areas where there
are few to no clouds, efficient radiative cooling should allow
temperatures to drop into the 40s. Where clouds linger,
temperatures will be a bit warmer, bottoming out in the 50s.

&&

.LONG TERM...
(Friday through Tuesday night)
Issued at 145 PM CST Wed Feb 8 2023

A northern stream trough currently located over the northwestern
CONUS will dive southward toward Texas Thursday. As the base of
the trough moves into northern Louisiana, guidance continues the
trend of developing a cutoff low over Mississippi/Alabama. As
mentioned in this morning's AFD, this would likely result in a bit
more lingering cloud cover and light drizzle across the area
through at least midday Saturday until the upper low moves east of
the local area. That being said, Saturday looks pretty
uncomfortable by most southern standards for outdoor activities.
Highs will struggle to reach the mid 50s and these temperatures
will be accompanied by 10-15 mph winds and possibly on and off
drizzle.

Sunday will still be cool as the high passes overhead, with highs
around 60. However, with full sun and less wind, it won't be
nearly as uncomfortable even after a chilly start in the 30s that
morning. Warming trend begins on Monday as the high shifts
eastward ahead of the next system on Tuesday. Expect another cold
frontal passage on Tuesday with accompanied high rain chances and
a cool down following.

&&

.AVIATION...
(18Z TAFS)
Issued at 136 PM CST Wed Feb 8 2023

Generally MVFR to VFR conditions expected this afternoon outside
of showers and thunderstorms. However, as the afternoon
progresses, the coverage of showers and storms will increase and
conditions will deteriorate. Any thunderstorms could produce gusty
winds in excess of 25-30kts, and while the probability of a severe
thunderstorm at any specific location is low, there is a threat of
severe weather from this afternoon through the overnight hours, so
we cannot rule out a few gusts of 50kts or higher. The main threat
will come in the form of a squall line this evening and overnight
and have included tempo groups indicating current thoughts on the
most likely timing of that line. Once the line passes through,
winds will become more northwesterly and will begin to ease
somewhat. The line is expected to slow down or stall as it
approaches the southeastern terminals, so have maintained at least
vicinity showers through the morning hours. If the front stalls
closer to these terminals, the vicinity groups may need to be
changed to prevailing and there could be longer lasting
restrictions as once the front stalls it likely won't start
moving again until some time Friday.

&&

.MARINE...
Issued at 145 PM CST Wed Feb 8 2023

Expect scattered to numerous showers and storms this evening and
overnight as a cold front moves through the waters. Ahead of the
front, a tight gradient will keep winds in the 15 to 20 kt range
through at least the first part of the evening and have extended
the exercise caution headline accordingly. Winds stay elevated
across eastern areas through around daybreak before easing as the
front stalls in the vicinity. Will mention that there is some
potential that winds will briefly reach advisory criteria across
the eastern waters mainly between 00z and 06z. It is very
borderline (sustained winds forecast right at 20 kts) and low
confidence, so given the likely short duration, have held off on
an advisory for now, but if winds trend any higher than currently
forecast, will need to hoist a short-notice headline. The front is
expected to stall in the vicinity of our southeastern waters with
lingering showers and a few storms continuing through Friday. A
stronger upper low finally kicks the front out of the area Friday
and strong cold air advection will cause winds to strengthen
again, likely reaching advisory criteria after sunset Friday
evening. The elevated winds persist through the first half of the
weekend, but should ease on Sunday as high pressure moves into the
area. The high moves eastward on Monday with return flow kicking
in by Monday afternoon ahead of another cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  50  66  45  62 / 100  10  10  10
BTR  53  69  49  65 / 100  10  10  10
ASD  57  68  51  65 / 100  50  30  30
MSY  57  65  54  62 / 100  40  30  30
GPT  58  67  53  62 /  90  70  50  40
PQL  60  70  52  64 /  90  80  50  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...DM
LONG TERM....DM
AVIATION...DM
MARINE...DM

In the hours before

Special weather statement, Feb 8, 3:09 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
309 PM CST Wed Feb 8 2023

LAZ035>037-048-MSZ068-069-082215-
St. Helena LA-East Feliciana LA-East Baton Rouge LA-
West Feliciana LA-Wilkinson MS-Amite MS-
309 PM CST Wed Feb 8 2023

...Strong thunderstorms will impact portions of eastern West
Feliciana, northwestern St. Helena, East Feliciana and northwestern
East Baton Rouge Parishes, southeastern Wilkinson and Amite Counties
through 415 PM CST...

At 308 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Spillman to near
Slaughter. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zachary, Baker, Jackson, Clinton, Liberty, Centreville, Woodville,
Slaughter, Gloster, Wilson, Norwood, Spillman, Darlington, Felps,
Gillsburg, Easleyville and Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning is
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. If outdoors, consider seeking shelter inside a
building or vehicle.

&&

LAT...LON 3094 9063 3052 9123 3108 9141 3134 9106
      3133 9105 3133 9103 3135 9102 3133 9099
      3135 9098 3135 9071
TIME...MOT...LOC 2108Z 227DEG 31KT 3101 9123 3075 9120

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlotz
Special weather statement, Feb 8, 3:54 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
354 PM CST Wed Feb 8 2023

LAZ036-037-048-083>086-MSZ069-082300-
Northern Livingston LA-St. Helena LA-Southern Livingston LA-
East Feliciana LA-Western Ascension LA-East Baton Rouge LA-
Eastern Ascension LA-Amite MS-
354 PM CST Wed Feb 8 2023

...Strong thunderstorms will impact portions of Ascension, St.
Helena, Livingston, southeastern East Feliciana, eastern East Baton
Rouge Parishes in southeastern Louisiana and southeastern Amite
Counties through 500 PM CST...

At 353 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Pride to near Gonzales. Movement was
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Baton Rouge, Denham Springs, Gonzales, Donaldsonville, Greensburg,
Walker, Livingston, Sorrento, French Settlement, Albany, Port
Vincent, Montpelier, Old Jefferson, Darlington, Watson, Prairieville,
Pride, Shenandoah, Greenwell Spring and Easleyville.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 167 and 184.
 Interstate 12 between mile markers 6 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning is
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. If outdoors, consider seeking shelter inside a
building or vehicle.

&&

LAT...LON 3043 9056 3006 9097 3006 9099 3008 9101
      3030 9103 3032 9102 3032 9103 3066 9107
      3106 9059
TIME...MOT...LOC 2153Z 212DEG 17KT 3068 9090 3017 9095

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlotz
Special weather statement, Feb 8, 4:20 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
420 PM CST Wed Feb 8 2023

LAZ037-039-071-MSZ069-070-082315-
Washington LA-St. Helena LA-Northern Tangipahoa LA-Pike MS-Amite MS-
420 PM CST Wed Feb 8 2023

...Strong thunderstorms will impact portions of northeastern St.
Helena, northwestern Tangipahoa and western Washington Parishes, Pike
and Amite Counties through 515 PM CST...

At 419 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Smithdale to Darlington.
Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mccomb, Liberty, Greensburg, Magnolia, Kentwood, Summit, Osyka,
Smithdale, Darlington, Gillsburg, Easleyville, Tangipahoa and Mccomb
Airport.

This includes the following Interstates...
 Interstate 55 in Louisiana between mile markers 57 and 66.
 Interstate 55 in Mississippi between mile markers 1 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning is
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. If outdoors, consider seeking shelter inside a
building or vehicle.

&&

LAT...LON 3093 9031 3077 9081 3099 9084 3100 9083
      3100 9084 3134 9088 3135 9086 3135 9038
TIME...MOT...LOC 2219Z 242DEG 15KT 3130 9081 3087 9077

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlotz
Special weather statement, Feb 8, 6:14 PM CST, 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
614 PM CST Wed Feb 8 2023

LAZ039-071-MSZ070-071-090100-
Washington LA-Northern Tangipahoa LA-Pike MS-Walthall MS-
614 PM CST Wed Feb 8 2023

...A strong thunderstorm will impact portions of northeastern
Tangipahoa and northwestern Washington Parishes, Walthall and
southeastern Pike Counties through 700 PM CST...

At 613 PM CST, Doppler radar was tracking a strong thunderstorm near
Wilmer, or 10 miles west of Franklinton, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tylertown, Salem and Mount Herman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Damaging winds and cloud to ground lightning is occurring with this
storm. Move indoors immediately. Lightning is one of nature's
leading killers. Remember, if you can hear thunder, you are close
enough to be struck by lightning.

&&

LAT...LON 3135 9009 3133 9008 3134 9004 3118 9003
      3118 9002 3080 9026 3084 9042 3135 9026
TIME...MOT...LOC 0013Z 200DEG 33KT 3086 9032

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlotz
Local storm report, Feb 8, 6:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
615 PM CST WED FEB 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     TANGIPAHOA              30.88N 90.52W
02/08/2023                   TANGIPAHOA         LA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED DAMAGE TO
            MANUFACTURED HOMES ON TANGIPAHOA ROAD AND
            MARTIN LUTHER KING ROAD. LAW ENFORCEMENT
            REPORTED DAMAGE TO A GAS STATION. LIKELY
            TORNADO.

&&

LNN
Special weather statement, Feb 8, 6:23 PM CST, 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
623 PM CST Wed Feb 8 2023

LAZ037-MSZ069-070-090100-
St. Helena LA-Pike MS-Amite MS-
623 PM CST Wed Feb 8 2023

...A strong thunderstorm will impact portions of northern St. Helena
Parish, northwestern Pike and eastern Amite Counties through 700 PM
CST...

At 622 PM CST, Doppler radar was tracking a strong thunderstorm near
Easleyville, or 11 miles north of Greensburg, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mccomb, Liberty, Summit, Smithdale, Gillsburg and Easleyville.

This includes Interstate 55 in Mississippi between mile markers 19
and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Damaging winds and cloud to ground lightning is occurring with this
storm. Move indoors immediately. Lightning is one of nature's
leading killers. Remember, if you can hear thunder, you are close
enough to be struck by lightning.

&&

LAT...LON 3131 9046 3088 9065 3093 9085 3099 9084
      3100 9083 3100 9084 3135 9078 3135 9068
TIME...MOT...LOC 0022Z 193DEG 26KT 3099 9073

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlotz

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Pike

When
February 8, 6:30 PM CST
Where
Pike County, 4.14 mi W of Magnolia
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.150, -90.540

The Sheriffs Office in Pike County reported trees downed by thunderstorm winds on Irene and Hood roads.

Tornado, Walthall

When
February 8, 7:11 PM CST to 7:12 PM CST
Where
Walthall County, 3.06 mi S of Sartinsville to 2.28 mi SSE of Sartinsville
Rating
EF0
Path length
1.03 mi
Path width
40 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.286, -90.113

A brief tornado touched down near the intersection of Highway 27 and Mannings Crossing Road causing minor roof and siding damage to a church. This tornado continued northeast across rural farmland and crossed Elmer Howell Road uprooting and snapping small softwood trees. This tornado dissipated across rural forested areas to the northeast.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyThe tornado archive for Mississippi, 2023Warnings in Mississippi, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083316, 1083315.